Aa
A
A
A
Close
Dermatology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Oral Antibiotics as Acne Treatment

Dear Doctor,

Thank you for taking the time to answer all of these questions and for being patient with our anxieties and repetitive questions!

I am 23 years old. About three months ago, seemingly out of nowhere, I had a major erruption of acne on one of my cheeks.  I waited several months before seeing my primary care physician, who put me on 200 mg of minocyclin / day and instructed me to apply Differin Gel at night and Benzoyl peroxide during the day.  Shortly after going on the Minocyclin, I started to experience severe headaches and insomnia, so I discontinued treatment.  I am still using Differin gel. Although the initial cheek eruption seems to have improved somewhat, the acne has "moved" to other areas of my skin, including my forehead, cheeks, and jawline.

Now my doctor has prescribed 800 MG of Erythromycin/day, plus continuation of the Differin Gel. I am nervous because I've heard that this drug can cause heartbeat irregularties. I've suffered from occasional PVCs for about a year now, and am concerned that this medication might be dangerous for me.  Also, I had my gallbladder removed two years ago, and I know that this medication affects the liver, too. Do I have reason to be concerned?  What are the long-term effects of taking heavy doses of antibiotics?  Will I become more susceptible to weird bacterial infections?  I hate the acne, but it doesn't seem worth risking my health in toto simply for "cosmetic reasons."

By the way, I am also taking Ortho TriCyclen, which I started taking for birth control, not acne. My doctor has told me to continue taking it.

I had some very mild acne as a teenager--usually just a pimple or two at a time--but nothing like this. As a teenager, my acne would typically clear up completely after a few days on benzoyl peroxide.  This acne is really different.  All the pimples leave behind bright red pock marks that have stuck around for months now, and some of the blemishes even leave behind tiny tiny holes in my skin.  I'm starting to feel anxious that my skin will never be the same. Why would this suddenly happen out of nowhere, and why is the acne so different from the kind I had as a teenager?

Thank you in advance for your kind help.

Best,
K.
4 Responses
242489 tn?1210500813
MEDICAL PROFESSIONAL
Kristi:

Acne often resurfaces or even appears for the first time in postadolescents, especially women.  The cause for this is far from clear.  Hormones play a small role at most; I haven't found any oral contraceptives to be of much benefit, though they cause no harm either.

Antibiotics are standard dermatologic therapy for acne.  Used properly, thy do not, even after long-term use, cause weakening of the immune system or susceptibility to infections.  Eryhtromycin is particularly innocuous.  (The heartbeat issue concerns only joint use with nonsedating antihistamines.)

Having red marks which might scar all over the face is not a trivial matter.  You ought to pursue treatment, as you are doing, with the confidence that you deserve to clear it up, and that there are nowadays sufficient therapies to benefit practically everybody.

And thanks for your kind words.

best.

Dr. R
Avatar universal
What is really Acutane?
Avatar universal
I CAN RELATE TO WHAT KRISTI IS GOING THROUGH.  I'M A 30 YEAR OLD FEMALE MOTHER OF 2 WHO ALSO AS A TEEAGER HAD ONE OR TWO PIMPLES, NOTHING SERIOUS AND ONE DAY OUT OF NOWHERE MY NECK BROKE OUT ON ONE SIDE IN LITTLE RED PIMPLES!!!!.  I WHEN TO THE DERMATOLOGIST AND HE PRESCRIBED ORAL ANTIBIOTICS AND CREAMS AND LUCKY FOR ME THEY ARE WORKING AFTER ONLY A WEEK I HAVE CLEARED UP!!!!  HOWEVER; CAN ACNE REAPPEAR AGAIN AFTER ONE INFECTION IS GONE??? AND AT MY AGE???  MY DOCTOR SAID TO JUST TAKE THE ORAL ANTIBIOTICA FOR 2 WEEKS, I JUST HOPE THOSE PIMPLES DON'T COME BACK, WHAT ARE MY ODDS AS AN ADULT TO DEVELOP REALLY BAD ACNE AFTER 30??? AND HOW CAN I HELP MY SKIN NOW TO PREVENT FUTURE OUTBREAKS????
Avatar universal
i have the same problem. had a pimple like on chest and now it has bloomed all over my body. i was prescribed the same ting....minocycline and differins 2% this takes forever to work with me. i have had this for a year now and they come and go on their own. now im am having anxiety. one doctor said i had a form of something where i think something is there and i itch and then scratch and cause eruptions on my own. i told her this was impossible since they do not itch, neverthe less she gave me doxepin which is when i developed the anxiety, now not only do i have acne, but i have to take prozac, and xanax for the anxiety because i dont know who to believe. i often wonder if the dermatoligist is wrong and maybe these are not zits but some internal problem since they will not go away with treatment. Now the doctor want to perform a biopsy on friday maybe this will clear things up so to speak. I will keep you posted.
Jill
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions